we have just found out that our young son has epilepsy he is 6 years old and he has just started treatment he is on sodium valproate ( epilim) we have noticed that his behaviour has been getting progressively worse , he is becoming very violent with myself and dad , when he is at home he is a nightmare but at school he is good as gold ! is this related to his condition ? im disabled myself and im finding it harder and harder to control him . can anyone advise me please as im so very worried about my little man !

Pauline - posted on 09/30/2012 ( 6 moms have responded )

5

0

0

we have just found out that our young son has epilepsy he is 6 years old and he has just started treatment he is on sodium valproate ( epilim) we have noticed that his behaviour has been getting progressively worse , he is becoming very violent with myself and dad , when he is at home he is a nightmare but at school he is good as gold ! is this related to his condition ? im disabled myself and im finding it harder and harder to control him . can anyone advise me please as im so very worried about my little man !

6 Comments

View replies by

Sarah - posted on 10/04/2012

2

0

0

Ok i was at the doctor today and I told him about my sons change in behaviour since he was put back on Epilim. The first thing he said was that alot of children have these side effects with Epilim: Aggression, irritabilty, lacking in concentration, hyperactive etc etc. So he suggested we change the meds. as is wasnt fair on him. But there are various meds we can try and it may not make any difference to his behaviour and very hard to get the balance and get the right medication and it could also cause more fits by changing. It's a trial and error thing as far as I can see, so after discussing it with my husband, we decided to try something else. Not sure if it's the right way to go but he really is not the same boy anymore since on Epilim so we hope things will get better. I really feel for you as I know how hard it is to manage my wee boy when he is like this. And to be in your position must be alot harder. I really admire you and I hope you get some answers. I will keep posting x

Pauline - posted on 10/04/2012

5

0

0

thanks so very much for your reply , i hope your little boy gets on ok , i want my little one testing for anything else that he may have , he has changed so much since he has been on his meds and im so very worried about him . he is also getting violent at school as well as at home . thanks again for your help with this matter , all my love is sent to your little boy xxx

Sarah - posted on 10/03/2012

2

0

0

Hi Pauline, my son is 9 and has just been diagnosed with epilipsy. He has been having seizures since he was 6 months old but they were all with a high temperature and were classed as febrile convulsions. He grew out of them at 5 years. He was on Epilim for about a year during this period and I noticed he was very hyperactive and he would not listen to reason. so he was then weaned offf the epilim after a year of no fits and didnt have any more seizures until this year. He had 2 fits in one day with no high temperature or infection, so he his now back taking Epilim since the end of August and his behaviour has changed completely. He is very aggressive, hyperactive and has bad tantrums. He was also diagnosed with Aspergers Syndrome about a year ago so this explained alot of his behaviour but this really has got worse since he was put back on Epilim. He was really settled at school last year but I have been called in about his behaviour 5 or 6 times since he went back in September. Going to docs tomorrow to see what he suggests. Will let you know the outcome.

Pauline - posted on 10/01/2012

5

0

0

yes i know this info what im needing to know is having epilepsy can it cause behavioural problems because my sons behaviour has been getting progressively worse , he is becoming very violent with myself and my partner ??

Katherine - posted on 09/30/2012

65,420

232

5193

Epilim enteric-coated tablets should be swallowed whole and not chewed, broken or crushed.

This medicine may cause drowsiness, especially if it is taken with other antiepileptic medicines, or with benzodiazepines such as lorazepam. This may affect your ability to drive or operate machinary.

This medicine can cause some people to put on weight. Talk to your doctor about this before you start treatment so that you can discuss strategies, such as diet and exercise, for minimising any weight gain.

This medicine may on rare occasions affect your liver, pancreas or blood cells. You should have blood tests to monitor your liver function, blood cells and blood clotting time before you start treatment. Your liver function should be monitored for the first six months of treatment, and your blood cell count should be checked before any surgery. Tell your doctor immediately if you, or a child taking this medicine, experience any of the following symptoms during treatment, particularly if they come on suddenly or occur in the first six months of taking the medicine: lack of appetite and energy, weakness, feeling generally unwell, drowsiness, nausea, vomiting, severe abdominal pain, swelling of ankles, yellowing of the skin or whites of the eyes (jaundice), or unusual bruising or bleeding.

This medicine may cause skin reactions. You should let your doctor know if you develop a rash, skin peeling, itching, or other unexplained skin reaction while taking this medicine.

There may be a small increased risk of suicidal thoughts and behaviour in people taking antiepileptic medicines such as valproate for any condition. For this reason, it is very important to seek medical advice if you, or someone else taking this medicine, experience any changes in mood, distressing thoughts, or feelings about suicide or self-harm at any point while taking this medicine. For more information speak to your doctor or pharmacist.

People with diabetes should be aware that Epilim syrup contains sucrose, and that sodium valproate may cause false positive results in urine tests for ketones, ie the test may say that ketones are present in the urine even if they are not.

If you have epilepsy it is important to take your medication regularly, as directed by your doctor, because missing doses can trigger seizures in some people. If you have trouble remembering to take your medicine you should ask your pharmacist for advice. You may find a pill reminder box helpful.

You should not suddenly stop taking this medicine unless your doctor tells you otherwise, as suddenly stopping treatment is likely to make your symptoms return. If this medicine is stopped, it should normally be done gradually, under the supervision of your specialist.

Wherever possible, it is recommended that people with epilepsy always receive the same brand of their antiepileptic medicine. This is because different brands of these medicines may differ in the way they are absorbed into the body, which could either reduce the effect of the medicine and increase the risk of seizures, or increase the effect of the medicine and hence increase the risk of side effects. You should make sure you know what brand of valproate you normally take and check with your pharmacist if you are ever dispensed a different brand







So in other words, call the doctor!

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms